Wisconsin, 2022

Hail in Wisconsin, May 18, 2022

May 18, 2022 · NWS ARX · 5 events in 1 county or zone

A broken line of storms moved across most of western Wisconsin during the evening of May 18th. Some of these storms were strong enough to produce hail across parts of Taylor County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A broken line of storms moved across most of western Wisconsin during the evening of May 18th. Some of these storms were strong enough to produce hail across parts of Taylor County. The largest reported hail was half dollar sized near Gilman (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 5:32 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 18, 5:32 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Wed May 18 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 237 PM CDT Wed May 18 2022

Key Messages:

 - Severe storms possible Thursday

 - Cooler through the weekend

Precipitation Overnight...

Tonight, a shortwave will pass to the north of the area, bringing
precipitation chances to central and northern Wisconsin this
evening. Should primarily be rain showers, though with some
available CAPE, thunderstorms are not out of the question. The
showers will move out of the area tonight as the shortwave leaves
the area.

Storm Chances Late Thursday through Friday...

Southwesterly warm air advection on Thursday will increase 850 mb
temperatures to 13-19 C, thus increasing surface temps to the mid
70s and low 80s across the area. 850 mb moisture advection also
increases Thursday, with about 1.4-1.7 inches PWAT available, which
is above the 90th percentile for this time of year, according to SPC
sounding climatologies. GFS is more excited about the moisture
transport than the EC and also pushes higher moisture further north.
The RAP suggests the greatest magnitude of moisture transport,
peaking Thursday night. The models generally agree on the axis of
highest moisture transport being located from northeast Iowa toward
northcentral Wisconsin.

A surface low pressure system to the northwest will bring a front
across the area late Thursday afternoon. The warm front will align
with the strongest moisture transport and warm air advection, thus
creating a favorable area for storm initiation. CAMs suggest the
precip would begin to affect the area late Thursday afternoon or
Thursday evening. Recent HRRR runs are more excited about the precip
than the RAP and also suggest a narrower band of stronger
precipitation that moves east across the area.

Model soundings continue to suggest that capping Thursday morning
and afternoon should keep strong storms from realizing until later
in the day when the cap erodes due to more daytime heating. Once the
cap erodes, however, storms could become surface-based. RAP
soundings suggest upwards of 3000 J/kg SBCAPE Thursday night. Steep
lapse rates in model soundings combined with these high SBCAPE
values favor large hail and damaging wind to occur with the storms.
There is also a strong deep-layer shear of about 50+ knots; low-
level shear will increase as a low-level jet strengthens, which
could realize tornadoes if storms are able to tap into the shear.
SPC has included our area in an Enhanced/Slight risk for tomorrow
with a 30% hatched for hail. Storm total rain amounts look to range
from 0.3 to just under 1 inch, with the highest amounts in SE
Minnesota and central Wisconsin.

After this primary round of precipitation, more storms or showers
could develop along the cold front as it passes over the area.
However, CAPE values decrease later in the night and a nighttime
inversion could be difficult to overcome to produce more strong
storms.

Cooler Conditions Over the Weekend...

In wake of the cold front heading into the weekend, cooler
conditions are anticipated with a broad upper-level trough moving in
from the west. Temperatures at 850 mb dip into the single digits
would be near 2 standard deviations below the climatological mean
for this time of year. The NAEFS and ECMWF ENS would place these
values in the lowest 1 to 2.5 percentile. Overnight low temperatures
in the mid 30s to low 40s are possible Saturday and Sunday mornings.
If sky cover remains mostly clear in the overnight hours, even lower
temperatures could be realized.

While the end of the weekend will likely be rain free, widespread
chances for rainfall returns Monday night. Will stick with the
blended model guidance as models diverge on any one solution with
multiple waves progressing through a near zonal flow with some
solutions even showing a deepening trough over the western CONUS by
mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed May 18 2022

VFR conditions persist for the 19.00-24Z TAF period. Convective
activity this evening expected to remain north of both TAF sites.
Tomorrow, a warm front advects southwest to northeast across the
forecast area. Confidence for storms along the nose of this low
level warm air advection remains low during the afternoon.
Therefore, have not included in the TAFs at this time, however,
wise to remain cognizant of the possibility as forecast hour
decreases. Strong to severe storms more likely towards the end of
the forecast period,

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Dahl/Peters
AVIATION...JAR
Hazardous weather outlook, May 18, 5:45 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
645 AM CDT Wed May 18 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191545-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
645 AM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this evening. Should storms
develop, a strong storm could develop north of I94 with hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible Thursday evening into
Thursday night. The main threats include large hail and damaging
winds. Areas of locally heavy rain possible as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed Thursday afternoon and
Thursday night.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

In the hours before

Special weather statement, May 18, 4:43 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Wed May 18 2022

WIZ017-190015-
Taylor WI-
543 PM CDT Wed May 18 2022

...Strong thunderstorms could impact parts of Taylor County this
evening...

Thunderstorms continue to develop and intensify over northwest
Wisconsin. These storms are tracking southeast at 45 mph and could
impact parts of north central Wisconsin, including Taylor County,
early this evening.

HAZARD...Wind gusts up to 50 mph and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor plans this evening, including camping or
fishing, be alert for these storms. Think about shelter options and
if they move into your immediate area, get inside a building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 2240Z 294DEG 41KT 4554 9233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shea
Special weather statement, May 18, 6:00 PM CST, 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Wed May 18 2022

WIZ017-190100-
Taylor WI-
700 PM CDT Wed May 18 2022

...Strong thunderstorms could impact parts of Taylor County early
this evening...

A line of thunderstorms extended from Rice Lake to near Phillips and
gradually shifting southeast early this evening. These storms have a
history of producing gusty winds and hail at times.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Westboro and Rib Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor plans this evening, including school sports,
fishing, or camping, watch for approaching storms and have a shelter
idea in mind.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 2357Z 307DEG 27KT 4551 9041 4529 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shea

The radar

The La Crosse radar (KARX), 156 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Taylor

When
May 18, 6:33 PM CST
Where
Taylor County, 2.13 mi NNW of Gilman
Measured
0.75 in hail
Reported by
Public
Coordinates
45.200, -90.810

Hail, Taylor

When
May 18, 6:35 PM CST
Where
Taylor County, 2.54 mi SW of Hannibal
Measured
1 in hail
Reported by
Public
Coordinates
45.220, -90.810

Quarter sized hail was reported south of Hannibal.

Hail, Taylor

When
May 18, 6:57 PM CST
Where
Taylor County, 4.87 mi E of Perkinstown
Measured
0.88 in hail
Reported by
Public
Coordinates
45.200, -90.530

Hail, Taylor

When
May 18, 7:18 PM CST
Where
Taylor County, 4.38 mi W of Gilman
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
45.170, -90.890

Half dollar sized hail fell west of Gilman.

Hail, Taylor

When
May 18, 7:22 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
1 in hail
Reported by
Public
Coordinates
45.170, -90.810

Quarter sized hail fell in Gilman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027280, 1027282, 1027286, 1027294, 1027299.